Electronic Journal of Probability

A Stochastic Fixed Point Equation Related to Weighted Branching with Deterministic Weights

Gerold Alsmeyer and Uwe Rösler

Full-text: Open access

Abstract

For real numbers $C,T_{1},T_{2},...$ we find all solutions $\mu$ to the stochastic fixed point equation $W \sim\sum_{j\ge 1}T_{j}W_{j}+C$, where $W,W_{1},W_{2},...$ are independent real-valued random variables with distribution $\mu$ and $\sim$ means equality in distribution. All solutions are infinitely divisible. The set of solutions depends on the closed multiplicative subgroup of ${ R}_{*}={ R}\backslash\{0\}$ generated by the $T_{j}$. If this group is continuous, i.e. ${R}_{*}$ itself or the positive halfline ${R}_{+}$, then all nontrivial fixed points are stable laws. In the remaining (discrete) cases further periodic solutions arise. A key observation is that the Levy measure of any fixed point is harmonic with respect to $\Lambda=\sum_{j\ge 1}\delta_{T_{j}}$, i.e. $\Gamma=\Gamma\star\Lambda$, where $\star$ means multiplicative convolution. This will enable us to apply the powerful Choquet-Deny theorem.

Article information

Source
Electron. J. Probab., Volume 11 (2006), paper no. 2, 27-56.

Dates
Accepted: 26 January 2006
First available in Project Euclid: 31 May 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464730537

Digital Object Identifier
doi:10.1214/EJP.v11-296

Mathematical Reviews number (MathSciNet)
MR2199054

Zentralblatt MATH identifier
1110.60080

Subjects
Primary: 60E07: Infinitely divisible distributions; stable distributions
Secondary: 60E10: Characteristic functions; other transforms 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Keywords
Stochastic fixed point equation weighted branching process infinite divisibility L'evy measure Choquet-Deny theorem stable distribution

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Alsmeyer, Gerold; Rösler, Uwe. A Stochastic Fixed Point Equation Related to Weighted Branching with Deterministic Weights. Electron. J. Probab. 11 (2006), paper no. 2, 27--56. doi:10.1214/EJP.v11-296. https://projecteuclid.org/euclid.ejp/1464730537


Export citation

References

  • Arbeiter, Matthias. Random recursive construction of self-similar fractal measures. The noncompact case. Probab. Theory Related Fields 88 (1991), no. 4, 497–520.
  • Biggins, J. D. Uniform convergence of martingales in the branching random walk. Ann. Probab. 20 (1992), no. 1, 137–151.
  • Biggins, J. D.; Kyprianou, A. E. Seneta-Heyde norming in the branching random walk. Ann. Probab. 25 (1997), no. 1, 337–360.
  • Burton, Robert M.; Rösler, Uwe. An $Lsb 2$ convergence theorem for random affine mappings. J. Appl. Probab. 32 (1995), no. 1, 183–192.
  • Caliebe, Amke. Symmetric fixed points of a smoothing transformation. Adv. in Appl. Probab. 35 (2003), no. 2, 377–394.
  • Choquet, Gustave; Deny, Jacques. Sur l'équation de convolution $µ=µ*sigma $. (French) C. R. Acad. Sci. Paris 250 1960 799–801. (22 #9808)
  • Chow, Yuan Shih; Teicher, Henry. Probability theory. Independence, interchangeability, martingales. Third edition. Springer Texts in Statistics. Springer-Verlag, New York, 1997. xxii+488 pp. ISBN: 0-387-98228-0
  • Davies, Laurie. A theorem of Deny with applications to characterization problems. Analytical methods in probability theory (Oberwolfach, 1980), pp. 35–41, Lecture Notes in Math., 861, Springer, Berlin-New York, 1981.
  • Davies, Laurie; Shimizu, Ryoichi. On identically distributed linear statistics. Ann. Inst. Statist. Math. 28 (1976), no. 3, 469–489. (55 #4465)
  • Dufresne, Daniel. The distribution of a perpetuity, with applications to risk theory and pension funding. Scand. Actuar. J. 1990, no. 1-2, 39–79.
  • Durrett, Richard; Liggett, Thomas M. Fixed points of the smoothing transformation. Z. Wahrsch. Verw. Gebiete 64 (1983), no. 3, 275–301.
  • Embrechts, Paul; Goldie, Charles M. Perpetuities and random equations. Asymptotic statistics (Prague, 1993), 75–86, Contrib. Statist., Physica, Heidelberg, 1994.
  • Feller, William. An introduction to probability theory and its applications. Vol. II. Second edition John Wiley & Sons, Inc., New York-London-Sydney 1971 xxiv+669 pp. (42 #5292)
  • Gnedenko, B. W.; Kolmogorov, A. N. Grenzverteilungen von Summen unabhängiger Zufallsgrössen. (German) Wissenschaftliche Bearbeitung der deutschen Ausgabe: Prof. Dr. Josef Heinhold. Mathematische Lehrbücher und Monographien, II. Abt., Bd. IX Akademie-Verlag, Berlin 1959 viii+279 pp. (21 #6020)
  • Graf, Siegfried. Statistically self-similar fractals. Probab. Theory Related Fields 74 (1987), no. 3, 357–392.
  • Guivarc'h, Yves. Sur une extension de la notion de loi semi-stable. (French) [On an extension of the notion of semistable law] Ann. Inst. H. Poincaré Probab. Statist. 26 (1990), no. 2, 261–285.
  • Johansen, S. An application of extreme point methods to the representation of infinitely divisible distributions. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 5 1966 304–316. (34 #3613)
  • Kahane, J.-P.; Peyrière, J. Sur certaines martingales de Benoit Mandelbrot. Advances in Math. 22 (1976), no. 2, 131–145. (55 #4355)
  • Kesten, Harry. Random difference equations and renewal theory for products of random matrices. Acta Math. 131 (1973), 207–248. (55 #13595)
  • Khintchine, A. Zur Theorie der unbeschränkt teilbaren Verteilungsgesetze. (German) it Rec. Math. Moscou, n. Ser. 2 (1937), 79-117. Zbl0016.4100
  • Liu, Quansheng. Sur une équation fonctionnelle et ses applications: une extension du théorème de Kesten-Stigum concernant des processus de branchement. (French) [On a functional equation and its applications: an extension of the Kesten-Stigum theorem on branching processes] Adv. in Appl. Probab. 29 (1997), no. 2, 353–373.
  • Liu, Quansheng. Fixed points of a generalized smoothing transformation and applications to the branching random walk. Adv. in Appl. Probab. 30 (1998), no. 1, 85–112.
  • Mandelbrot, Benoit. Multiplications aléatoires itérées et distributions invariantes par moyenne pondérée aléatoire. C. R. Acad. Sci. Paris Sér. A 278 (1974), 289–292. (55 #4352a)
  • Rachev, S. T.; Rüschendorf, L. Probability metrics and recursive algorithms. Adv. in Appl. Probab. 27 (1995), no. 3, 770–799.
  • Ramachandran, B.; Lau, Ka-Sing; Gu, Hua Min. On characteristic functions satisfying a functional equation and related classes of simultaneous integral equations. Sankhy=a Ser. A 50 (1988), no. 2, 190–198.
  • Rösler, Uwe. A limit theorem for "Quicksort". RAIRO Inform. Théor. Appl. 25 (1991), no. 1, 85–100.
  • Rösler, Uwe. A fixed point theorem for distributions. Stochastic Process. Appl. 42 (1992), no. 2, 195–214.
  • Rösler, Uwe. The weighted branching process. Dynamics of complex and irregular systems (Bielefeld, 1991), 154–165, Bielefeld Encount. Math. Phys., VIII, World Sci. Publishing, River Edge, NJ, 1993.
  • Rösler, Uwe. A fixed point equation for distributions. Report No. 98-7, Univ. Kiel (1998).
  • Rösler, U.; Rüschendorf, L. The contraction method for recursive algorithms. Average-case analysis of algorithms (Princeton, NJ, 1998). Algorithmica 29 (2001), no. 1-2, 3–33.
  • Shimizu, Ryoichi. Solution to a functional equation and its application to some characterization problems. Sankhy=a Ser. A 40 (1978), no. 4, 319–332.